Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 71, NWS Nashville, TN

August 24, 1999Clay County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 24, 1999, 7:02 PM CDT for Clay County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1999, 7:02 PM CDT (00:02 UTC)
Expired
Aug 24, 1999, 9:00 PM CDT
In force
118 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Clay County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1977 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 250007
FFWBNA
TNC027-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
702 PM CDT TUE AUG 24 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN TENNESSEE

* UNTIL 900 PM CDT

* AT 659 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 2 MILES NORTHWEST OF CELINA...OR ABOUT 12 MILES SOUTHEAST     
  OF TOMPKINSVILLE. DOPPLER RADAR ESTIMATES THAT AS MUCH AS 3 INCHES 
  ALREADY FALLEN IN THE PAST 2 TO 3 HOURS. ADDITIONAL RAINFALL OF UP 
  TO A HALF AN INCH IS POSSIBLE. THIS WILL ONLY AGGRAVATE THE       
  SITUATION FURTHER.       

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE (STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:20 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 24, 2:20 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT TUE AUG 24 1999

SATELLITE AND MSAS ANALYSIS CONTINUE TO SHOW DRY AIR INVADING THE NW
PORTION OF THE FORECAST AREA (FA) WITH 60-65 DEWPOINTS JUST MOVING
INTO THE CLARKSVILLE AREA. FRONT EXTENDS FROM THE ARK-LA-TEX NEWD
THROUGH THE AREA BETWEEN CLARKSVILLE AND PADUCAH. FRONT SHOULD
MOVE INTO THE CLARKSVILLE AREA JUST AFTER 7PM..NASHVILLE AROUND
MIDNIGHT AND CROSSVILLE WED MORNING. SVR POSSIBLE EAST HALF OF FA
TONIGHT. A LITTLE DRIER AND COOLER CONDITIONS FOR WED WITH TEMPS
DROPPING A CATEGORY.

NO PROBLEMS WITH FWC GUIDANCE TEMPS. PUMPED BNA POP ABOVE FWC
FOR THIS EVENING.

BNA BB 067/085 065/088 066 18511
CSV ETB 066/080 060/083 062 18722

18
JLM

In the hours before

Special weather statement, Aug 24, 1:44 PM CDT, 5 hours 18 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-250915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT TUE AUG 24 1999

...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN
PORTIONS OF MIDDLE TENNESSEE...

A COLD FRONT TO THE NORTHWEST OF MIDDLE TENNESSEE HAS CONTINUED TO
PRESS SOUTHEAST TOWARD THE AREA. CONDITIONS HAVE BECOME MORE UNSTABLE
SINCE EARLY THIS MORNING AND SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP BY LATE THIS AFTERNOON.

SOME OF THESE STORMS MAY REACH SEVERE LIMITS...ESPECIALLY LATE THIS
AFTERNOON AND EARLY THIS EVENING. THE SEVERE THREAT IS GENERALLY
ALONG AND EAST OF A LINE FROM PORTLAND TO NASHVILLE TO COLUMBIA
AND WAYNESBORO. IF THESE STORMS REACH SEVERE LIMITS...WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL THREE QUARTERS OF AN INCH OR GREATER WILL
BE POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED.
Special weather statement, Aug 24, 1:44 PM CDT, 5 hours 18 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-250915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT TUE AUG 24 1999

...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN
PORTIONS OF MIDDLE TENNESSEE...

A COLD FRONT TO THE NORTHWEST OF MIDDLE TENNESSEE HAS CONTINUED TO
PRESS SOUTHEAST TOWARD THE AREA. CONDITIONS HAVE BECOME MORE UNSTABLE
SINCE EARLY THIS MORNING AND SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP BY LATE THIS AFTERNOON.

SOME OF THESE STORMS MAY REACH SEVERE LIMITS...ESPECIALLY LATE THIS
AFTERNOON AND EARLY THIS EVENING. THE SEVERE THREAT IS GENERALLY
ALONG AND EAST OF A LINE FROM PORTLAND TO NASHVILLE TO COLUMBIA
AND WAYNESBORO. IF THESE STORMS REACH SEVERE LIMITS...WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL THREE QUARTERS OF AN INCH OR GREATER WILL
BE POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:08 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett67 min
Aug 24, 7:20 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson40 min
Aug 24, 7:20 PM CDTSevere Thunderstorm WarningOHXMacon40 min
Aug 24, 8:58 PM CDTFlash Flood WarningOHXClay, Jackson, Overton, Pickett, Putnam3 hr
Aug 24, 8:58 PM CDTFlash Flood WarningOHXSmith3 hr
Aug 24, 10:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam37 min

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.